Missouri, 2023

Damaging Wind in Missouri, July 4, 2023

July 4, 2023 · NWS SGF · 1 event in 1 county or zone

An isolated strong to severe storm produce localized damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong to severe storm produce localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 5:19 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 4, 5:19 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Tue Jul 4 2023

Key Messages:

1. Scattered showers and thunderstorms this afternoon and
evening, mainly east of Highway 65 corridor.

2. Potential thunderstorm complex moving into the area late
tonight into Wednesday morning.

3. Redevelopment of strong to severe storms over the area ahead of
a cold front Wednesday afternoon and evening.

4. Daily shower and thunderstorm chances from Thursday through
Tuesday.

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jul 4 2023

Temperatures have warmed into the upper 80s to mid 90s across the
area with a decent cumulus field and some scattered storms in our
eastern CWA. Surface based CAPES in that area have risen to around
1500 j/kg in an environment with little to no shear. While we are
not expecting any severe storms with this activity, some stronger
storms may produce some small hail and wind gusts up to 50 mph. PW
values of 1.3 to 1.5 in and slow moving convection will also cause
heavy rain and possibly some localized flooding to occur.

An upper level low over Montana and associated trough that
extended southward into the Rockies is expected to shift eastward
the remainder of today and tonight. This upper wave will help to
kick a surface cold front southeast into the plains and eventually
our western CWA late tonight into Wednesday. As a low level jet
begins to develop this evening, strong to severe thunderstorms are
expected near the front from the central plains into the upper
Mississippi valley. Many of the CAMS are bringing some semblance
of the MCS that develops into our area late tonight into Wednesday
morning. How it evolves from there will be the biggest question
and how much redevelopment will occur later in the day if it holds
together. Many of the models start to decay the MCS in the morning
with better chances at redevelopment later in the afternoon and
evening. The HRRR mainly plows it right through throughout the
morning into the early afternoon with lesser redevelopment later
in the day. We have decided to up our pops in the morning a bit
and keep the higher pops in the afternoon and evening for now and
play the waiting game to see how this evolves this
evening/tonight.

The scenarios will also have an impact on temperatures for
Wednesday. An MCS that moves through will likely keep temperatures
down a bit. We are continuing with low to mid 90s for highs for
now with heat index values from around 98 to 103.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 200 PM CDT Tue Jul 4 2023

A zonal pattern aloft will set up over the area with the cold
front stalling out just to our south. Several waves of energy will
push through from Thursday through early next week bringing daily
thunderstorm chances. High PW values will continue to support
heavy rain through the long term period and we may see some
localized areas of flooding with stronger convection.

Temperatures will be cooler initially behind the front through
Saturday, but a warming trend towards more normal temperatures by
late in the weekend into early next week with an upper ridge
starting to build to our southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jul 4 2023

Shower and storm activity across the region should diminish by
this evening. A few lingering clouds may remain bur VFR conditions
are expected.

A thunderstorm complex may develop out in the plains and push
into the area late tonight into Wednesday morning. Though confidence
is low at this time in the models, have opted for PROB30 groups
for overnight into the day Wednesday. If the complex develops, may
need to introduce more coverage and confidence with Tempo or
prevailing conditions. Watch for later forecasts as trends become
more clear.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
Hazardous weather outlook, Jul 4, 1:23 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
223 PM CDT Tue Jul 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
223 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

  Isolated to scattered showers and thunderstorms are possible
  this afternoon into the evening, mainly east of the Highway 65
  corridor. The stronger storms may produce some small hail and
  wind gusts up to 50 mph.

  Afternoon heat indicies climb into the middle to upper 90s.

  A thunderstorm complex will approach the area overnight into
  early Wednesday morning. This complex may produce damaging wind
  gusts in addition to lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  More widespread showers and thunderstorms are expected on
  Wednesday afternoon into Wednesday night. There is the potential
  for a few strong to severe thunderstorms. Damaging wind gusts
  and hail are the primary hazards. Localized heavy rainfall is
  also possible.

  Heat index values of 100 to 105 will be possible on Wednesday
  afternoon ahead of the frontal passage.

  Shower and thunderstorm chances continue on Thursday into early
  next week with the potential for localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jul 4, 2:31 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
331 PM CDT Tue Jul 4 2023

MOZ098-042100-
Shannon MO-
331 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of central Shannon
County through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Ellington to 10 miles east of
Eminence to 7 miles southeast of Summersville. Movement was east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozark National Scenic Riverways, Winona, Eminence, West Eminence,
Alley Spring and Midridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9121 3700 9122 3704 9165 3712 9166
      3720 9157 3722 9134 3736 9125 3736 9117
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 2031Z 285DEG 22KT 3727 9113 3715 9118 3712 9154

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 2:51 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
351 PM CDT Tue Jul 4 2023

MOZ082-097-098-042130-
Howell MO-Texas MO-Shannon MO-
351 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southern Shannon,
northeastern Howell and southeastern Texas Counties through 430 PM
CDT...

At 351 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Winona to near Eminence
to near Mountain View. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozark National Scenic Riverways, Mountain View, Winona, Birch Tree,
Eminence, Montier, Alley Spring, Teresita, Clear Springs, West
Eminence, Arroll and Pine Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 9103 3710 9106 3708 9109 3708 9122
      3694 9122 3694 9185 3712 9189 3718 9114
TIME...MOT...LOC 2051Z 322DEG 8KT 3712 9118 3710 9141 3708 9167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 3:25 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
425 PM CDT Tue Jul 4 2023

MOZ098-106-042200-
Oregon MO-Shannon MO-
425 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southwestern Shannon
and northwestern Oregon Counties through 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Van Buren to Winona to 6 miles northeast
of Mountain View. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozark National Scenic Riverways, Winona, Birch Tree, Montier and
Teresita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3705 9122 3685 9122 3683 9123 3684 9166
      3708 9165 3704 9138 3707 9124 3706 9121
      3709 9110
TIME...MOT...LOC 2125Z 319DEG 12KT 3704 9108 3700 9135 3704 9161

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 3:52 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
452 PM CDT Tue Jul 4 2023

MOZ097-098-106-042215-
Oregon MO-Howell MO-Shannon MO-
452 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southwestern Shannon,
east central Howell and Oregon Counties through 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Handy to 10 miles south of
Winona to 6 miles southeast of Mountain View. Movement was south at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alton, Thomasville, Rover, Greer and Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3664 9112 3661 9129 3667 9179 3697 9168
      3691 9130 3692 9122 3685 9122 3683 9123
      3682 9111
TIME...MOT...LOC 2152Z 358DEG 19KT 3690 9103 3685 9130 3693 9163

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 4:13 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
513 PM CDT Tue Jul 4 2023

MOZ106-042315-
Oregon MO-
513 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of Oregon County through
615 PM CDT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Birch Tree to near Alton to 8
miles southwest of Handy. Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thayer, Alton, Thomasville, Rover, Myrtle, Wilderness, Couch and
Greer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3679 9167 3681 9166 3677 9117 3673 9112
      3650 9113 3650 9162
TIME...MOT...LOC 2213Z 339DEG 15KT 3677 9155 3675 9143 3674 9122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 4:32 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
532 PM CDT Tue Jul 4 2023

MOZ071-083-042315-
Dent MO-Phelps MO-
532 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northwestern Dent
and east central Phelps Counties through 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of St. James, or 11 miles southeast of Rolla, moving
southeast east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salem, Bangert, Howes, Sligo, Lake Spring and Anutt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 9139 3768 9173 3795 9166 3794 9152
      3779 9152 3779 9131 3771 9131
TIME...MOT...LOC 2231Z 281DEG 25KT 3785 9159

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry

The radar

The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 4, 6:20 PM CST
Where
Douglas County, Squires
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.850, -92.620

High winds from a strong to severe storm caused damage to an old barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121482.